| Catalog Number |
72582112 |
| Medical Device Problem Code |
Nonstandard Device (1420)
| Health Effect - Clinical Code |
Failure of Implant (1924)
| Date of Event |
12/26/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that, after an internal fixation procedure, a failure was detected in the patient's surgery, so the patient had to undergo another operation and when removing an evos 3.5/4.5 pp prox fem pl l 12h 257mm, the cause of the problem was revealed, a failure in the variable angle holes of the plate was found, due to which the screws had no support and could completely go through the hole.Patient's current health status is unknown.
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed the screws returned with damaged heads, threads and bent shafts the screws are discolored.The locking tabs at the distal end of the device are damaged with material deformed and fractured off.The entire device is worn from use.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.However, a review made by the quality engineering team revealed that the event is confirmed, as it can be seen in the video and in the picture because the screws had no support and could completely go through the holes of the device.The dimensional results found from what could be measured that the features for the variable angle holes were in tolerance and to specification per the print.Due to there being no current evidence that the plate or screws were manufactured inaccurately and this being an isolated event with no other complaints on the batch no further actions will be needed.The part number and batch will be monitored if any additional complaints come in.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for evos¿ plating system revealed in warnings section that it is extremely important to select the appropriate size and type components.Failure to use the largest possible components or improper positioning may result in loosening, bending, cracking, or fracture of the device or bone or both.Besides, warnings section stablishes that this device should not be used if package or product is damaged.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection drawing, a dimensional inspection of five stages should be conducted to verify the accuracy of the hole dimensions.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected and/or surgical technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.